Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 17, 2021Boulder County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 17, 2021, 3:49 PM MDT for Boulder County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 3:49 PM MDT (21:49 UTC)
Expired
May 17, 2021, 4:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO

County Boulder County, CO

The radar

The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS85 KBOU 172149
SPSBOU

Special Weather Statement
National Weather Service Denver CO
349 PM MDT Mon May 17 2021
 
COZ035-039-172230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
349 PM MDT Mon May 17 2021

...SPECIAL WEATHER STATEMENT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder, or 27 miles northwest of Denver, moving northwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Boulder, Jamestown, Sunshine and Niwot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4008 10513 4000 10524 4009 10542 4019 10529
TIME...MOT...LOC 2148Z 134DEG 10KT 4006 10524 

$$

HIRIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 17, 2:52 PM MDT, 57 minutes earlier.

Area forecast discussion, May 17, 2:52 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
252 PM MDT Mon May 17 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 115 PM MDT Mon May 17 2021

Showers and thunderstorms have been increasing across the forecast
area this afternoon, with much of the activity west of I-25 and
and into the mountains and foothills, with another area of
showers/thunderstorms east of Sterling. This trend is expected to
continue into the evening, with the stronger storms producing
brief moderate to heavy rain and small hail. Most of the activity
west of the interstate has been a produced of southeasterly
upslope/instability and weak forcing aloft. Over the far northeast
plains, those showers/thunderstorms developing from an MCS over
western KS the night before.

PWATS this afternoon and evening still range from 0.75 to 0.90
inches across the forecast area. MLCAPES this afternoon generally
500-1000 j/kg across the northeast plains. The focus for showers
and thunderstorms will shift from the higher terrain/NE plains to
the Palmer Divide and east central plains as an area of showers
and thunderstorms forms along a boundary as passes across SE
Colorado late this evening, so some nocturnal showers/thunderstorms
expected primarily over eastern Elbert and Lincoln counties.

Weak QG ascent will continue in the mid and upper levels tonight
into Tuesday with a closed upper level near the Four Corner
region, moving over south central CO by 12z Tuesday and nearly
stationary through 00z Wednesday. Consequently weak QG ascent will
be in play through most of the period, along and a moist and
slightly unstable airmass. Plenty of cloudiness expected across
the forecast area on Tuesday as well with the best diffluence
over the northeast plains along the CO/KS line. PWAT values will
remain near one inch over eastern CO, but drop to around 0.50
inches over the mountains/foothills with some drying in the mid
and upper levels Tuesday afternoon but weakly sheared. Main threat
from the thunderstorms will be brief moderate to heavy rain and
small hail. Temperatures warmer than expected at least for Denver
today where we have reached 68 so far, high on Tuesday should be
similar.

.LONG TERM...(Tuesday night through Monday)
Issued at 115 PM MDT Mon May 17 2021

On Tuesday night, the weakening upper low will be over south
central Colorado and then move into eastern Colorado and Western
Kansas by Wednesday evening. As the low shifts east, there will be
weak subsident flow and some drying moving in from the west.
Expect scattered showers/isolated storms to end after loss of
daytime heating with some clearing expected Wednesday night.
Temperatures on Wednesday will be a little warmer with some slight
warming at 700mb.

Thursday looks to be the driest day of the week as a new upper low
develops over the western Great Basin with an increasing, drying and
warming southwest flow aloft.  Expect only isolated late showers and
thunderstorms over the plains. Temperatures will be warmer still as
700mb temperatures climb to around +12c AT DEN. This will warm
temperatures well into the upper 70s and lower 80s. With the
increasing flow aloft this will also help to increase southerly
winds on the plains with possible gusts up to 35 mph.

The upper low moves very little on Friday and Saturday with
continued moderate southwest flow aloft over Colorado. Overall
moisture does increase as broad high pressure  over the central and
southern high plains begins to funnel moisture back northward
through the central plains and into Colorado. Precipitable water
values also on the increase with readings from .8 to 1.0 over the
plains.  Dewpoints on the plains climbing back into the 50s and
increasing shear could result in increasing chance for severe storms
across the northeast plains. Temperatures will continue above normal
with highs in the upper 70s/lower 80s.

On Sunday, a significant piece of energy lifts out ahead of the west
coast trof across Colorado and this could enhance showers and storms
on Sunday afternoon.  If this is the case, could then be drier,
westerly flow on Monday in the wake of the trof. There is decent
model consensus on this happening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 115 PM MDT Mon May 17 2021

ILS ceilings expected to prevail through this evening, with
occasional MVFR ceiling/vsby restrictions with any showers or
thunderstorms that move across the terminals. Late tonight after
10z, MVFR to IFR restrictions expected for low clouds/fog and/or
light rain. Ceilings should start to improve towards late morning
back to ILS by 18z. Gusty SE winds expected 12-22 kts through 01z
then transition to S/SW under 10 kts by 04z. A weak NW winds
expected after 10z tonight.

&&

.HYDROLOGY...
Issued at 115 PM MDT Mon May 17 2021

Flash flood threat will be in the low to moderate range for the
rest of the afternoon, then the focus will shift to the east. On
Tuesday, the flash flood threat will be low as the focus for heavy
rainfall will be further to the south and east of the burn areas.

Flash flood threat will be low for Wednesday and Thursday with
shower and thunderstorms chances becoming more isolated in areal
coverage by Thursday. For Friday through the weekend, expect more
diurnal scattered afternoon and evening showers and thunderstorms.
Due to quick moving storms, overall flash flood threat will be
low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Entrekin
AVIATION...Cooper
HYDROLOGY...Cooper/Entrekin
Hazardous weather outlook, May 17, 10:59 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Mon May 17 2021

COZ030>051-181700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Mon May 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and Palmer
Divide by midday, and spread onto the plains after 2 pm and
continue into the evening hours. The main threats are heavy rain
and the potential for flash flooding. Across the far eastern
plains and Palmer Divide, there is a slight chance of severe
weather with hail up to one inch in diameter. There is also a
low to moderate threat of flash flooding from thunderstorm rains
in the foothills burn areas. Mainly from 2 to 5 pm this afternoon
in Boulder and Larimer counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will develop Tuesday with less
coverage on Wednesday. The severe thunderstorm and flood threat
will be low both days. A warm and windy pattern will develop
Thursday into next weekend. There will be a chance for showers
and storms during each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, May 17, 1:40 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Mon May 17 2021

COZ039-043-172030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
140 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Longmont, or 24 miles southwest of Greeley, moving northwest at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Boulder, Longmont, Erie, Firestone, Frederick, Mead and
Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4017 10491 4003 10505 4012 10531 4014 10531
      4014 10529 4015 10528 4016 10529 4017 10528
      4020 10527 4026 10520 4026 10506 4029 10506
TIME...MOT...LOC 1939Z 126DEG 5KT 4015 10506

HANSON
Special weather statement, May 17, 3:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
349 PM MDT Mon May 17 2021

COZ035-039-172230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
349 PM MDT Mon May 17 2021

...SPECIAL WEATHER STATEMENT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder, or 27 miles northwest of Denver, moving northwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Boulder, Jamestown, Sunshine and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4008 10513 4000 10524 4009 10542 4019 10529
TIME...MOT...LOC 2148Z 134DEG 10KT 4006 10524

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:47 PM MDTSpecial Weather StatementBOULincoln28 min
May 16, 7:39 PM MDTSpecial Weather StatementBOULincoln36 min
May 17, 12:39 PM MDTAreal Flood AdvisoryBOULarimer81 min
May 17, 1:40 PM MDTSpecial Weather StatementBOUBroomfield50 min
May 17, 2:22 PM MDTAreal Flood AdvisoryBOUGrand113 min
May 17, 3:45 PM MDTAreal Flood AdvisoryBOUBoulder75 min
May 17, 4:23 PM MDTSpecial Weather StatementBOUJefferson37 min
May 17, 4:43 PM MDTSpecial Weather StatementBOUJefferson47 min
May 17, 4:54 PM MDTAreal Flood AdvisoryBOUJefferson3 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.